The New Abnormal

Your ballroom days are over, baby
Night is drawing near
Shadows of the evening crawl across the years…

— from “Five to One” by Jim Morrison

A month ago today, I took my second ride in an ambulance.  No sirens, no racing through the streets.  In fact, it seemed like an incredibly slow ride.  The only thing that was racing was my heart, somewhere in the 130s as I recall.  Maybe higher.  I don’t remember a lot of details of the ride — I was trying my best to stay calm and trust that the EMTs were doing what they needed to do to stabilize me.  But I was scared as hell.

As it turns out, I have paroxysmal atrial fibrillation (AF).  Paroxysmal means that the AF spontaneously resolves on its own, as mine did during my hospital stay (with the help of some rate-control drugs).  But as I learned from my cardiologist, people rarely have just a single episode of AF.  As he put it, my next episode could be next week or next year, but he was all but certain that my AF will return.

Naturally, I have been doing a lot of reading about AF in the days since my scare.  One of the most informative articles I found was Diagnosis and Treatment of Atrial Fibrillation by Gutierrez and Blanchard in American Family Physician.  It spelled things out for me in extensive but readable detail.  The basic treatment strategy is this: (a) assume the patient will return to AF at some point; (b) but note that rhythm-control drugs have side-effects and have limited effectiveness; (c) therefore, prefer to use rate-control drugs to keep the heart from racing and injuring itself during future AF events; and (d) use anti-coagulants to keep clots from forming in the atrium (and going to the brain) if-and-when AF recurs.

I was already taking a beta-blocker, which is a blood-pressure and heart-rate control drug (the doctor tripled my dose).  But I am now also taking a so-called blood-thinner, which does not thin the blood per se but instead interferes with clotting.  I was sent home with a prescription for Xarelto (once a day) but have since switched to Eliquis (twice a day) since there is less side-effect bleeding with Eliquis.*  I read the research.

I am confident that my new cardiologist (not from our local hospital) now has me on the right course but he is still a bit mystified.  You see, AF is my second heart-related problem. It exists (paroxysmally, for now) alongside my left bundle-branch block (LBBB) which is a type of heart-muscle signal-conduction failure.  In essence, the left side of my heart does not get its own dedicated signal; instead, it has to “borrow” its signal from the right side.  My LBBB was discovered in the aftermath of my first ambulance ride, two decades ago — but who knows how long I had it before then.  What mystifies my new cardiologist is that I have been “walking around” with LBBB all these years and my heart is not in worse shape, to paraphrase his remarks during our visit.

It took me aback when he told me that — blood instantly rushed to the top of my head.  If I may explain:  After my LBBB diagnosis, it took me a good while to shake off the notion that I might suddenly drop dead.  I wandered through a two-year-long panic-infused funk.  So now, my cardiologist telling me not only that my AF will get worse but that my LBBB should have been worse was a one-two punch of cold sober.  It stirred up some of the old panic-funk, which I have been trying to keep at bay since the visit.

The cardiologist has ordered a cardiac MRI to help resolve the mystery.  I hope this will not deliver a third punch.  We will find out more in a few weeks.

Meanwhile, I mourn the loss of some familiar friends.  I can no longer take ibuprofen for headaches or sore muscles because of the bleeding risk.  I can no longer eat grapefruit or cranberries because they interfere with metabolism of the anti-coagulant.  I have had to virtually eliminate caffeine and alcohol, as both of these may trigger new episodes of AF.  Goodbye happy-hour martinis, hello carefully-measured splash of bitters to add flavor to some club soda.  That’s the way it is, as Walter Cronkite used to say.

• • • •

I did debate whether to write and post this.  In the end, I decided it had therapeutic value if nothing else.  I know many others have more painful stories to tell, and this one stands somewhere way back in the line.  I’m sure I will have a different perspective on all of this next week, next month and next year, but right now I’m just laying low, feeling an odd mix of carefulness, thankfulness and loss.

Thank you, Sue.  Bear with me.

___________

* Inexplicably, the hospital cardiologist sent me home with Xarelto, despite the fact that other doctors I saw in the hospital expressed their preference for Eliquis, as did my new cardiologist and my primary physician.  The hospital cardiologist apparently decided that my taking one pill a day (Xarelto), instead of two (Eliquis), was well worth the higher risk of internal bleeding.  Was I involved in the decision or informed of the risks before I was discharged?  Of course not.
Share your thoughts about this post (below).
More in Life | Subscribe.

6 Responses to The New Abnormal

  1. Rick says:

    Sorry to hear about that Craig. If it is any help my sister has afib and had an initial episode a couple years ago and is taking a medication which I’m not aware of which one it is. But she has been fine ever since. But other good news I hear is that you’re having a blizzard

  2. Rob says:

    Love and support from this direction. Yes, others have stories that can help put ours in perspective, but they don’t diminish in any way our own pain or struggle or lessons. Ours are worth owning and, sometimes, sharing. “That’s the way it is” seems to be the operative line here. We have cards dealt and we play them. We control the things we can, and deal with those we can’t the best way possible. Laying aside possible risks and triggers is always a good move. I haven’t noticed any negative effects of decades of not drinking (or smoking, or soft drinks) in my life. Two related medical notes from here: I’ve had a benign but quite frightening heart blip of my own since my 20s. Happens maybe twice a year. I try to set aside any anxiety between episodes, figuring if nature can let women set aside the pains of childbirth enough to do it again, I shouldn’t let anxiety add to the burden. And I recently came off one of the statins, which my doctor had finally talked me into taking for cholesterol. It did a GREAT job on the cholesterol, but in my case the side effects, physical and mental, were simply unacceptable. He didn’t think it likely that the statins were causing them, but I stopped taking them and the symptoms went away. At bottom, each new day finds us awake in good settings on a lovely little planet. May as well enjoy it as best we can. Club soda cheers.

  3. Sue Collins says:

    I am more optimistic but Craig says that is easy for me to say. The cardiologist was mystified that Craig’s echocardiogram was perfectly normal and showed no signs of heart damage. He explained that the nerves for conduction are heavily insulated and that significant heart muscle damage happens allowing damage to penetrate the insulated nerve fibers. Craig has no signs of heart damage which makes one wonder what caused the loss of the left bundle branch nerves. I asked and he answered that it could not be congenital. So we will do the heart MRI and I am expecting that it will be normal as well as the echocardiogram was. It’s hard to sustain anything happening with one’s heart but I hope that time will help and reassure.

  4. Toni Lankerd says:

    I am sorry to hear you had to go through this, Craig. Hopefully the MRI will settle you down enough so that you won’t be constantly worrying about it. You don’t need to add anxiety to the mix.
    Yes, sometimes doctors do prescribe meds when other ones are available that might be better. Example of this….my Dr prescribed new cholesterol meds for me last year without telling me the side effects. Long story short…the new meds had been known to cause sciatica. Yes…you guessed it….that’s what caused my sciatica and am still living with it. Called my doc immediately after finding out about it and asked for a lighter dose of the previous meds I was on. Less side effects but the damage has been done. Learning to live with it.
    Glad you are reading upon AF. Knowledge is a good thing. Please keep us upon the news, how you’re doing, etc. Thoughts and prayers for you to get through this.

  5. Bruce says:

    Ouch, Craig, cold sober punches indeed. Sorry you experienced all that, and for the delayed reaction — I was somewhat off the grid last week (in Korea) and catching up with work this week. Sounds like you are engineering the problem with good medical care, knowledge, loving support, and my personal favorite, rationalization. Cold sober club soda cheers from me too. Life is mostly good and worth the bother but I will have to try that bitters thing.

  6. Joanne Wetzl says:

    I’m assuming from reading forward that your MRI was good and that everything has more or less evened out for you now. Sure am sorry that you had to experience all that. Although I don’t know him, Rob sounds like a very wise person in his comment here….our own stories are important, even if the stories belonging to others are more tragic or heart breaking. We all face our challenges. Sue’s comments give me hope that you’re doing fine now. Just spent the last couple hours getting caught up on your blog…wonderful to visit with you again.

Leave a Reply to Bruce Cancel reply